Montana, 2018

Flash Flood and Hail in Montana, July 27, 2018

July 27, 2018 · NWS BYZ · 18 events in 3 counties and zones

An unstable northwest flow aloft resulted in the development of a few severe thunderstorms across portions of the Billings Forecast Area. Large hail along with strong winds brought numerous reports of damage to cars on the west end of Billings.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An unstable northwest flow aloft resulted in the development of a few severe thunderstorms across portions of the Billings Forecast Area. Large hail along with strong winds brought numerous reports of damage to cars on the west end of Billings. The storm dropped 1.11 inches of rain in 30 minutes at the National Weather Service Office on the west side of town, with the airport only receiving 0.33 inches. The hail ranged in size from pea to golf ball with the golf ball size falling across a narrow swath on the west end of town. The copious amounts of hail, mainly small, combined with the heavy rain, clogged storm drains across portions of the city. This resulted in numerous intersections and parking lots flooding with at least a foot of water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 27, 9:30 AM MST, 4 hours 25 minutes earlier.

Area forecast discussion, Jul 27, 9:30 AM MST, 4 hours 25 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
1030 AM MDT Fri Jul 27 2018

.UPDATE...

A few rain showers are ongoing over southern Montana and northern
Wyoming this morning. There are also large areas of clear skies
around. The clear skies should allow enough destabilization to
occur this afternoon to help produce scattered showers and
thunderstorms over the region as upper-air disturbances move
overhead. Instability looks stronger over Sheridan, southern Big
Horn, southern Powder River and southern Carter Counties this
afternoon and evening. This instability combined with strong mid-
level winds aloft (shear) should give an environment favorable for
a few strong to severe thunderstorms over that portion of the
area. The thunderstorms there could produce large hail and
damaging wind gusts. Have updated the forecast to reflect this
potential. Otherwise, just a few minor tweaks to the forecast.
Previous discussion is below. RMS/Reimer

&&

.SHORT TERM...valid for Tdy and Sat...

Isolated to scattered showers and thunderstorms continue this
morning and have been increasing in coverage.

Northwest flow aloft will persist through the short term period,
bringing upper level disturbances over the region through
Saturday. This will result in periods of showers and
thunderstorms through the period. There remains a small risk of a strong
to severe thunderstorm in Southeast Montana and North central
Wyoming this afternoon/evening, but morning cloud cover from
showers could limit warmup, and therefore convective development
in the afternoon. That said, shear still looks like enough to
support stronger storms if enough clearing were to occur.

As for temperatures, Expect to see high temperatures today and
Saturday to be well below normal, generally in the middle 70s to
near 80 degrees. AAG

.LONG TERM...valid for Sun...Mon...Tue...Wed...Thu...

Heights will begin to rise Sunday but lingering PV and cyclonic
flow aloft should yield another day of isold-sct showers and
thunderstorms, with greatest coverage in our south and east. Temps
will remain below normal with highs in the upper 70s to mid 80s.

A warming and drying trend is in store Monday through Wednesday as
upper ridge builds in from the west. Expect temps back to the
low-mid 90s by Tue/Wed. Min RHs in the mid teens to lower 20s on
these days (along with the hotter temps) will continue to dry out
area grasses. We could see a few thunderstorms over our western
cwa by late Wednesday, and across the area on Thursday, as ridge
axis shifts further east and opens the door to weak Pacific energy
as well as a monsoonal push from the SW. Lightning Wednesday and
Thursday will be something to think about in terms of potential
for fire starts.

Latest model trends are a bit weaker with a cold front, but we
should see slight cooling by next Friday if not beginning
Thursday. There is some model spread in specifics this far in
advance, but consensus is for a trend toward a suppressed ridge
with lower heights at the end of next week.

JKL

&&

.AVIATION...

Isolated showers and thunderstorms this morning will give way to
scattered activity during the afternoon and evening. VFR will
prevail, but local MVFR and erratic wind gusts are possible with
any stronger storms. Mountains may be occasionally obscured. JKL

&&

.PRELIMINARY POINT TEMP/POPS...

    Tdy Sat     Sun     Mon     Tue     Wed     Thu
-------------------------------------------------------
BIL 077 055/077 056/083 056/089 061/092 062/094 063/090
    4/T 43/T    32/T    10/U    00/U    00/U    22/T
LVM 077 049/075 048/080 047/088 051/091 053/092 054/088
    3/T 44/T    32/T    00/U    00/U    02/T    22/T
HDN 080 054/079 055/083 052/090 056/093 059/095 060/091
    4/T 43/T    32/T    10/U    00/U    00/U    12/T
MLS 079 054/078 057/081 056/089 060/093 061/091 063/090
    4/T 42/T    23/T    10/U    00/U    00/U    01/U
4BQ 077 053/077 055/079 053/086 058/091 059/092 062/090
    4/T 43/T    24/T    20/U    00/U    00/U    01/U
BHK 076 051/075 052/078 053/086 056/089 058/087 059/086
    3/T 32/W    24/T    20/U    00/U    11/U    01/U
SHR 076 051/076 051/078 049/086 053/091 056/092 057/089
    4/T 45/T    33/T    20/U    00/U    00/U    22/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Jul 27, 9:42 AM MST, 4 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
1042 AM MDT Fri Jul 27 2018

MTZ036>038-058-WYZ098-099-281645-
Powder River-Carter-Southern Big Horn-Southern Rosebud-
Northeast Bighorn Mountains-Sheridan Foothills-
1042 AM MDT Fri Jul 27 2018

This Hazardous Weather Outlook is for portions of south central
Montana...southeast Montana and north central Wyoming.

* WHAT...Severe Thunderstorms.

* WHERE...North central Wyoming and portions of southeastern
  Montana.

* WHEN...This afternoon and evening.

* ADDITIONAL DETAILS...Storm activity is expected during the late
  afternoon hours which could impact outdoor events.

* ADDITIONAL HAZARD CONCERNS...Storms will be fast moving and
  capable of producing strong winds, hail, and frequent lightning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

&&

In the hours before

Special weather statement, Jul 27, 1:35 PM MST, 20 minutes before
Special Weather Statement
National Weather Service Billings MT
235 PM MDT FRI JUL 27 2018

MTZ037-272115-
Carter MT-
235 PM MDT FRI JUL 27 2018

...SIGNIFICANT WEATHER ADVISORY...

At 235 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Alzada, or 46 miles northwest of Belle Fourche,
moving southeast at 25 mph.

Dime size hail and winds in excess of 40 mph are possible with this
storm.

Locations impacted include...
Alzada.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4500 10405 4500 10462 4505 10473 4521 10460
      4504 10404 4501 10404
TIME...MOT...LOC 2035Z 299DEG 22KT 4510 10458

Palmquist

The radar

The Rapid City radar (KUDX), 165 km away, was scanning. The volume nearest the first event began at 20:55 UTC.

Open the radar archive at this moment

Event by event

16 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Carter

When
July 27, 1:55 PM MST
Where
Carter County, 2.85 mi NW of Alzada
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.050, -104.460

Hail, Carter

When
July 27, 2:00 PM MST
Where
Carter County, 0.85 mi NE of Alzada
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.030, -104.410

Hail, Stillwater

When
July 27, 2:55 PM MST
Where
Stillwater County, 4.84 mi N of Reed Pt
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
45.770, -109.550

Hail, Stillwater

When
July 27, 2:58 PM MST
Where
Stillwater County, 5.89 mi NE of Molt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.940, -108.860

Large hail combined with strong winds resulted in significant crop damage.

Hail, Yellowstone

When
July 27, 3:21 PM MST
Where
Yellowstone County, 5.82 mi W of Billings Logan Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.790, -108.650

Hail, Yellowstone

When
July 27, 3:25 PM MST
Where
Yellowstone County, 4.82 mi W of Billings Logan Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.800, -108.630

Thunderstorm Wind, Yellowstone

When
July 27, 3:25 PM MST
Where
Yellowstone County, 4.82 mi W of Billings Logan Arpt
Measured
58 kt (67 mph) measured gust
Reported by
Trained Spotter
Coordinates
45.800, -108.630

Hail, Yellowstone

When
July 27, 3:25 PM MST
Where
Yellowstone County, 4.36 mi SW of Billings Logan Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.760, -108.600

Hail, Yellowstone

When
July 27, 3:27 PM MST
Where
Yellowstone County, 4.74 mi SW of Billings Logan Arpt
Measured
1.25 in hail
Reported by
Public
Coordinates
45.760, -108.610

Hail, Yellowstone

When
July 27, 3:29 PM MST
Where
Yellowstone County, 3.2 mi WSW of Billings Logan Arpt
Measured
1 in hail
Reported by
Public
Coordinates
45.780, -108.590

Hail, Yellowstone

When
July 27, 3:30 PM MST
Where
Yellowstone County, 5.94 mi WSW of Billings Logan Arpt
Measured
1.25 in hail
Reported by
Public
Coordinates
45.780, -108.650

Hail, Yellowstone

When
July 27, 3:31 PM MST
Where
Yellowstone County, 3.96 mi SSW of Billings Logan Arpt
Measured
1 in hail
Reported by
COOP Observer
Coordinates
45.750, -108.570

Hail, Yellowstone

When
July 27, 3:34 PM MST
Where
Yellowstone County, 5.55 mi S of Billings Logan Arpt
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
45.720, -108.520

Hail, Stillwater

When
July 27, 3:35 PM MST
Where
Stillwater County, 5.71 mi SSE of Columbus
Measured
2 in hail
Reported by
CoCoRaHS
Coordinates
45.550, -109.220

Hail, Yellowstone

When
July 27, 3:36 PM MST
Where
Yellowstone County, 4.26 mi SSW of Billings Logan Arpt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.740, -108.550

Hail, Yellowstone

When
July 27, 3:43 PM MST
Where
Yellowstone County, 2.81 mi S of Billings Logan Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.760, -108.520

Flash Flood, Yellowstone

When
July 27, 3:43 PM MST to 5:00 PM MST
Where
Yellowstone County, 4.98 mi SW of Billings Logan Arpt to 1.41 mi W of Billings Logan Arpt
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
45.741, -108.590

Water was reported to be several feet deep in several locations throughout Billings.

Hail, Stillwater

When
July 27, 3:45 PM MST
Where
Stillwater County, 4.93 mi SSE of Columbus
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.560, -109.230

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2018Every state in 2018This day in weather historyWarnings in Montana, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 763521, 763522, 763523, 763524, 763525, 763526, 763527, 763528, 763533, 763534, 763535, 763536, 763537, 763538, 763539, 763540, 763565, 763541.